Vitamin D Supplement Products: Medication Use Error
Audience: Pediatrics, Family Practice, Consumer
ISSUE: Some liquid Vitamin D supplement products are sold with droppers that could allow parents to accidentally give harmful amounts of Vitamin D to their infant. Excessive amounts of Vitamin D can be harmful to infants, and may be characterized by nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion, and fatigue, as well as more serious consequences like kidney damage.
BACKGROUND: The American Academy of Pediatrics has recommended a dose of 400 International Units (IU) of Vitamin D Supplement per day to breast-fed and partially breast-fed infants (AAP Pediatric Nutrition Handbook, 6th edition, p.466).
RECOMMENDATION: The easiest way to insure that an infant will not get more than the recommended dose is to use a product supplied with a dropper that will give no more than 400 IU per dose. If a caregiver cannot clearly determine the dose of Vitamin D that should be given to an infant or has any other questions, FDA recommends consulting with a healthcare provider before giving any of these products to an infant.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program: